Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 287, NWS Memphis, TN

July 16, 2004DeSoto County, Mississippi; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 16, 2004, 1:03 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 27 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2004, 1:03 PM CDT (18:03 UTC)
Expired
Jul 16, 2004, 1:30 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:05 PM CDTTSTM WND DMG5 Sse Downtown Memphis, TNSHELBY COUNTY EMA REPORTED TREES KNOCKED DOWN ON CLEMENTINE ROAD AT THE WARREN APARTMENTS. ALSO TREES WERE REPORTED KNOCKED DOWN AT CORNER OF LINDEN ROAD AND PAULINE.
Jul 16, 1:05 PM CDTTSTM WND DMG5 Sse Downtown Memphis, TNSHELBY COUNTY EMA REPORTED TREES KNOCKED DOWN ON CLEMENTINE ROAD AT THE WARREN APARTMENTS. ALSO TREES WERE REPORTED KNOCKED DOWN AT CORNER OF LINDEN ROAD AND PAULINE.
Jul 16, 1:10 PM CDTTSTM WND DMGSouthaven, MSTREE LIMBS DOWN ON TOHULAHOMA ROAD SOUTH OF GOODMAN. TREE LIMBS DOWN AT GREAT OAKS ROAD AND MONTGREELY ROAD.
Jul 16, 1:10 PM CDTTSTM WND DMGSouthaven, MSTREE LIMBS DOWN ON TOHULAHOMA ROAD SOUTH OF GOODMAN. TREE LIMBS DOWN AT GREAT OAKS ROAD AND MONTGREELY ROAD.
Jul 16, 1:15 PM CDTTSTM WND GST 602 Se Olive Branch, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2689 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 161803
SVRMEM
MSC033-TNC157-161830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
103 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 130 PM CDT

* AT 103 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOUTHEAST MEMPHIS...MOVING SOUTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 130 PM CDT INCLUDE...
  SOUTHEAST MEMPHIS...
  OLIVE BRANCH...GERMANTOWN...
  COLLIERVILLE...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3517 8999 3495 9009 3485 8972 3513 8965

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:15 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 10:15 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 AM CDT FRI JUL 16 2004

.DISCUSSION...
CURRENT RADAR SHOWS A MCS MOVING INTO THE NORTHWESTERN ZONES.
MEANWHILE A CLUSTER OF THUNDERSTORMS LOCATED IN NORTHEAST
MISSISSIPPI HAVE DEVELOPED ALONG A WARM FRONT THAT IS STRETCHING
FROM SEARCY TO TUPELO. MCS SHOULD CONTINUE MOVING SOUTHEASTWARD
BRINGING SHOWERS AND THUNDERSTORMS TO THE ENTIRE CWA. RAIN MAY KEEP
THE HIGH TEMPERATURES DOWN...MAY REQUIRE AN UPDATE LATER ON THIS
AFTERNOON. REST OF FORECAST LOOKS GOOD.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Jul 16, 7:35 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
735 AM CDT FRI JUL 16 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
735 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PART OF
EAST-CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI TODAY AND TONIGHT.
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM WYNNE
ARKANSAS TO BATESVILLE MISSISSIPPI TO CHARLESTON MISSISSIPPI. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE
MIDSOUTH TODAY AND TONIGHT. MOIST AND UNSTABLE AIR WILL PUSH BACK
INTO THE MIDSOUTH TODAY AS A WARM FRONT MOVES INTO THE MIDSOUTH FROM
THE SOUTHWEST. MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE AREA FROM THE NORTHWEST. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE FROM LATE THIS MORNING INTO THIS EVENING. THE
GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL MOVE SLOWLY THROUGH THE MIDSOUTH SATURDAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST OF A
LINE FROM CLARKSDALE MISSISSIPPI TO SAVANNAH TENNESSEE.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE THIS MORNING INTO THIS
EVENING...AND AGAIN SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 16, 11:50 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1150 AM CDT FRI JUL 16 2004

ARZ008-009-017-018-161800-
CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-
1150 AM CDT FRI JUL 16 2004

SEVERE THUNDERSTORM WATCH NUMBER 646 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY...         GREENE...       LAWRENCE...     RANDOLPH...

ARZ026-027-035-048-049-058-161800-
CRAIGHEAD AR-CROSS AR-LEE AR-PHILLIPS AR-POINSETT AR-ST FRANCIS AR-
1150 AM CDT FRI JUL 16 2004

SEVERE THUNDERSTORM WATCH NUMBER 646 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CRAIGHEAD...    CROSS...        LEE...          PHILLIPS...
POINSETT...     ST. FRANCIS...
Special weather statement, Jul 16, 12:51 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 PM CDT FRI JUL 16 2004

TNZ088-089-161815-
FAYETTE TN-SHELBY TN-
1251 PM CDT FRI JUL 16 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND SHELBY
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES EAST OF
ARLINGTON TO 4 MILES NORTHWEST OF SOUTHWEST MEMPHIS AT 1251 PM CDT...
MOVING SOUTH AT 20 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN FAYETTE AND SHELBY COUNTIES...INCLUDING THE CITIES OF
BARTLETT...COLLIERVILLE...GERMANTOWN AND MILLINGTON...SHOULD MONITOR
THIS STORM CLOSELY.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.